Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 10, 2008, 3:24 PM CST for Choctaw County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2008, 3:24 PM CST (21:24 UTC)
- Expired
- Jan 10, 2008, 3:45 PM CST
- In force
- 21 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 156 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:33 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 102124
SVRMOB
ALC023-102145-
/O.NEW.KMOB.SV.W.0001.080110T2124Z-080110T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 345 PM CST
* AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR YANTLEY...OR ABOUT 15 MILES
NORTHWEST OF BUTLER...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HALSELL BY 330 PM CST...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3231 8812 3216 8842 3221 8846 3223 8845
3229 8845 3233 8841 3233 8838 3233 8812
TIME...MOT...LOC 2124Z 226DEG 38KT 3227 8836
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:03 PM CST, 21 minutes earlier.
Area forecast discussion, Jan 10, 3:03 PM CST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 303 PM CST THU JAN 10 2008 ...THE RISK OF SEVERE THUNDERSTORMS CONTINUES... ...ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... .SHORT TERM TONIGHT AND FRIDAY...ACTIVE WEATHER IS FORECAST TO PERSIST INTO THE BEGINNING OF THE FIRST PERIOD AS FORECASTERS WATCH STRONG TO SEVERE THUNDERSTORMS SLIDING EAST ACROSS THE SOUTHERN STATES. CONVECTIVE INITIATION IS THE RESULT OF POOLING MOISTURE (1000-850MB MIXING RATIOS 10-13 G/KG) AHEAD OF COLD FRONT AND LARGE SCALE FORCING BY THE RIGHT REAR QUADRANT OF AN UPPER LEVEL JET STREAK OF 110-120 KNOTS. MEANWHILE...A SOUTH SOUTHWESTERLY LOW LEVEL JET ( 50 KNOTS) ALONG WITH A VEERING WIND PROFILE...WHEN CONSIDERING THE SURFACE WINDS...CREATES FAVORABLE SHEARS...MORE THAN ADEQUATE FOR DEEP AND PERSISTENT ROTATING UPDRAFTS =>ISOLATED TORNADOES THIS EVENING. ALTHOUGH INSTABILITY AS BEEN FAR FROM IMPRESSIVE QUITE THE OPPOSITE IN THE RADAR REPRESENTATION WHICH HAS BEEN IMPRESSIVE WHEN CONSIDERING THE CONCEPTUAL MODEL FOR SEVERE THUNDERSTORM DIAGNOSIS. THE DEGREE OF SHEAR AND DEEP LAYER FORCING FROM UPPER LEVEL JET DYNAMICS ALONG WITH APPROACHING SURFACE FRONT WILL MAINTAIN THE SEVERE WEATHER THREAT. TORNADO WATCH BOX 17 CONTINUES THROUGH 7 PM CST FOR THE WESTERN HALF OF THE FORECAST AREA. BE PREPARED TO MOVE TO A PLACE OF SHELTER QUICKLY IN THE CASE WARNINGS ARE ISSUED FOR YOUR AREA. STAY TUNED FOR THE LATEST UPDATES THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING. TAKING A LOOK AT THE SHORT TERM GUIDANCE...THE NAM IS SLOWER IN BRINGING THE FRONT EASTWARD TONIGHT WHILE THE GFS IS FASTER. THE MAIN PROBLEM THIS CAUSES IS A 4 TO 8 DEGREE SPREAD IN THE SOLUTIONS...WARMER MINS NOTED IN THE NAM WHILE COOLER IN THE GFS. GIVEN THE SPREAD AND THE POTENTIAL THAT THE FRONT COULD SLOW AS DYNAMICS LIFT NORTHEAST...WILL USE A BLEND OF THE GUIDANCE FOR NIGHTTIME LOWS. FRONT IS FORECAST TO SLIP INTO THE NORTHERN GULF FRIDAY AS HIGH PRESSURE BUILDS EAST WITH DRIER AND COOLER CONDITIONS SETTING UP. /10 .LONG TERM...A WAVE OF SURFACE LOW PRESSURE FORMS ALONG THE STALLED GULF FRONT SATURDAY NIGHT AS NEXT IN A SERIES OF UPPER LEVEL IMPULSES/HEIGHT FALLS APPROACH FROM THE WEST. THE SFC LOW SHOULD STAY FAR ENOUGH SOUTH TO KEEP MOST OF THE RAINFALL SOUTH AND EAST OF THE FORECAST AREA...ALTHOUGH ISOLATED RAINS CANNOT BE RULED OUT SATURDAY NIGHT INTO EARLY SUNDAY. AGAIN...THIS MAY TURN OUT TO BE CLOSER TO THE COAST SO THIS WILL LIKELY BE ADJUSTED AFTER THE ONSET OF NEW DATA. TEMPERATURES WILL COOL SLIGHTLY BEHIND THIS SHORTWAVE AS HIGH PRESSURE AGAIN BUILDS ACROSS THE SOUTHEAST SUN NIGHT AND MON. YET ANOTHER SHORTWAVE WILL MOVE ACROSS THE SOUTHEAST MON NIGHT BRINGING A REINFORCING SHOT OF COOL...DRY AIR FOR MID WEEK. TEMPERATURES WILL START THE EXTENDED A FEW DEGREES ABOVE NORMAL AND END SLIGHTLY BELOW NORMAL. 10/13 && .MARINE...A STRONG COLD FRONT OVER WESTERN MISSISSIPPI LATE THIS AFTERNOON WILL MOVE EAST ACROSS THE MARINE AREA THIS EVENING AND SHOULD BE EAST OF THE COASTAL WATERS AFTER MIDNIGHT TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT WILL MOVE ACROSS THE COASTAL WATERS THIS EVENING...RESULTING IN LOCALLY HIGHER WINDS AND SEAS. AS THE FRONT APPROACHES...EXPECT A MODERATE TO OCCASIONALLY STRONG ONSHORE WIND FLOW THAT WILL SHIFT TO OFFSHORE LATE TONIGHT IN THE WAKE OF THE FRONT...AND THEN GRADUALLY DECREASE BY LATE FRIDAY. EXPECT ANOTHER BRIEF INCREASE IN WINDS AND SEAS SATURDAY NIGHT AND SUNDAY AS YET ANOTHER FRONT MOVES QUICKLY ACROSS THE AREA FROM THE WEST. 12/DS && .FIRE WEATHER...NO HEADLINES. DESPITE DRIER CONDITIONS FRIDAY AND SATURDAY...NOT ANTICIPATING ANY CONCERNS WITH REGARD TO CRITICALLY LOW HUMIDITIES/DURATION. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 50 62 40 64 / 80 05 05 10 PENSACOLA 54 61 44 65 / 80 10 05 10 DESTIN 57 63 46 64 / 70 10 05 10 EVERGREEN 50 62 35 65 / 80 05 05 10 WAYNESBORO 44 61 35 64 / 60 05 05 10 CAMDEN 45 60 36 65 / 80 05 05 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 10, 12:10 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1210 PM CST THU JAN 10 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-111200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1210 PM CST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT. PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO BELOW ONE NAUTICAL MILE OVER SOME PARTS OF THE ALABAMA AND NORTHWEST FLORIDA COASTAL WATERS TODAY. A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CENTRAL GULF COAST REGION TONIGHT. AHEAD OF THIS FRONT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. AS OF LATE MORNING...THE AIRMASS ACROSS THE REGION WAS NOT VERY UNSTABLE...BUT BOTH INSTABILITY AND VERTICAL WIND SHEAR WILL BE INCREASING DURING THE DAY AS A STRONG SOUTHWESTERLY LOW LEVEL JET DEVELOPS ACROSS ALABAMA AND MISSISSIPPI. THIS JET WILL PROVIDE MORE OF A SPEED SHEAR ACROSS THE REGION MORE SO THAN A DIRECTIONAL TYPE SHEAR...BUT THE SPEED SHEAR WILL BE SUFFICIENT TO PRODUCE A TORNADO THREAT THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MISSISSIPPI AND PARTS OF EXTREME SOUTHWESTERN ALABAMA...AND SOME OF THESE ARE CAPABLE OF PRODUCING TORNADOES. TORNADIC SUPERCELLS ARE EXPECTED TO INCREASE IN NUMBER AND DEVELOP EASTWARD ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS AFTERNOON. THERE IS A THREAT OF LONG LIVED SUPERCELLS AND STRONG TORNADOES ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF A WIGGINS...CHATOM...CAMDEN LINE. A STRONG SQUALL LINE WILL THEN BE MOVING ACROSS THE AREA JUST IN ADVANCE OF THE FRONT VERY LATE THIS AFTERNOON...AFTER 400 PM OVER SOUTHEAST MISSISSIPPI AND INTO SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE BETWEEN 600 PM AND 900 PM THIS EVENING. DUE TO THE INCREASING UNIDIRECTIONAL SHEAR...THIS LINE WILL MORE LIKELY BE PRODUCING PRIMARILY DAMAGING STRAIGHT LINE WINDS... BUT LARGE HAIL AND SHORT LIVED ISOLATED TORNADOES WILL STILL BE POSSIBLE WITH THE LINE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A MODERATE TO STRONG NORTHERLY WIND FLOW WILL FOLLOW IN THE WAKE OF THE COLD FRONT EARLY FRIDAY. AS A RESULT A SMALL CRAFT ADVISORY MAY BE NECESSARY MOSTLY FOR THE MORNING HOURS ON FRIDAY. NORTHERLY WINDS AND SEAS WILL BUILD ON SUNDAY IN THE WAKE OF ANOTHER COLD FRONT MOVING ACROSS THE REGION LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL MAY BE REQUIRED LATER TODAY AND TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE IN MOBILE THROUGHOUT THE DAY.
In the hours before
Local storm report, Jan 10, 11:48 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1148 AM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG BUCKATUNNA 31.54N 88.53W
01/10/2008 WAYNE MS LAW ENFORCEMENT
TREES DOWN.
&&
CACERESLocal storm report, Jan 10, 12:11 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1211 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FUNNEL CLOUD 2 WNW MILLRY 31.64N 88.35W
01/10/2008 WASHINGTON AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED 5 MILES SOUTH OF HIGHWAY 84.
&&
CACERESLocal storm report, Jan 10, 12:28 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1228 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL BUCKATUNNA 31.54N 88.53W
01/10/2008 E0.88 INCH WAYNE MS AMATEUR RADIO
&&
CACERESLocal storm report, Jan 10, 12:34 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1234 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM FUNNEL CLOUD 2 W COFFEEVILLE 31.76N 88.12W
01/10/2008 CHOCTAW AL EMERGENCY MNGR
FUNNEL CLOUND REPORTED NEAR HIGHWAY 84 TOMBIGBEE RIVER
BRIDGE.
&&
CACERESLocal storm report, Jan 10, 1:28 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
128 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FUNNEL CLOUD COFFEEVILLE 31.76N 88.09W
01/10/2008 CHOCTAW AL EMERGENCY MNGR
BETWEEN 1230 PM AND 1250 PM NUMEROUS REPORTS OF A LARGE
FUNNEL CLOUD TRACKING FROM COFFEEVILLE TO THOMASVILLE.
&&
CACERESThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:53 PM CST | Dense Fog Advisory | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 9 hr |
| Jan 10, 11:16 AM CST | Tornado Warning | MOB | Washington | 44 min |
| Jan 10, 11:54 AM CST | Tornado Warning | MOB | Choctaw, Clarke, Washington | 66 min |
| Jan 10, 12:46 PM CST | Tornado Warning | MOB | Clarke | 19 min |
| Jan 10, 2:08 PM CST | Tornado Warning | MOB | Clarke | 22 min |
| Jan 10, 3:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.